Case Report: Common painkiller tied to ER visit, internal bleeding
A young woman’s treatment with a common prescription painkiller for her chronic bladder pain eventually landed her in the emergency room.
The 24 year old had started taking the pain reliever celecoxib (Celebrex) for interstitial cystitis (IC), a chronic condition that causes pelvic pain and urinary problems. This syndrome has no cure, with treatment based on trial and error.
The woman developed gastritis (inflammation of the stomach lining) three days after starting celecoxib. She was eventually brought to the ER, where she was diagnosed with gastric bleeding (bleeding in her stomach).
Before her ER visit, the woman had come to an out-patient pain clinic complaining of constant lower abdominal pain accompanied by occasional painful urination. Tests and examinations found no clear cause to her chronic pain, other than her past medical history of IC.
Prior to starting celecoxib, the woman had received high-dose opioid painkiller therapy and treatment with a variety of muscle relaxers, all to no avail. She was then started on prescription celecoxib, 200 mg twice daily. Three days later, gastritis symptoms developed and were severe enough to warrant a trip to the ER.
The woman was told to stop taking celecoxib after gastric bleeding was found and put on medications to treat her gastritis and gastric ulcer. This treatment worked, and she was discharged from the ER.
Genetic testing on the woman during her ER stay revealed her to have reduced activity in a liver enzyme called CYP2C9, which processes celecoxib (in addition to 15 percent of drugs in current clinical use). Genetic variations that reduce CYP2C9 activity are associated with adverse reactions from a class of painkillers called nonsteroidal anti-inflammatory drugs (NSAIDs). Celecoxib and many over-the-counter medications are this type of painkiller.
(Check out our recent blog post about the FDA strengthening heart attack and stroke risk warnings for NSAIDs)
People with the CYP2C9 variation this woman had are at a greater risk of gastrointestinal bleeding when taking NSAIDs. Approximately 35 percent of the population has variations that reduce CYP2C9 activity, with these variations occurring most frequently in people of Caucasian ancestry.
The case report authors conclude that pain physicians ought to be aware of the benefits of pharmacogenetic testing, which was used to reveal the woman’s genetic variation. In the case of NSAIDs, the authors say that using pharmacogenetic testing before starting patients on pain medications may minimize treatment failure and adverse reactions.